Logo for print
Insulin is a drug that is used in the treatment of diabetes in dogs and cats. It requires special handling and storage, it must be given by injection, and it carries the risk of overdose. Despite these disadvantages, insulin is the most commonly used drug in the treatment of diabetes. Without insulin, most diabetic cats and dogs will suffer severe or fatal complications of the disease.
Form and Storage of Insulin
The commonly used forms of veterinary insulin are available as suspensions of insulin in liquid. These suspensions must be refrigerated for storage. It is critical that insulin not be left at room temperature for prolonged periods. As well, insulin must never be frozen. To prevent accidental freezing, most veterinarians advocate storing insulin in the door of the refrigerator. Call your veterinarian if you suspect that your pet's insulin has accidentally frozen, or if your pet's insulin has been stored outside of the refrigerator for longer than an hour.
Handling and Administration of Insulin
Prior to administering insulin, it must be mixed gently to ensure that the suspension is homogenous. Failure to do this can result in accidental overdose or underdose. The bottle of insulin should be removed from the refrigerator and gently rolled and rocked in the hands of the person administering the injection. Never violently shake or agitate insulin. This can disrupt the structure of the medicine and permanently reduce its efficacy.
After the insulin has been properly homogenized, the appropriate amount of suspension is drawn up in a syringe and administered by injection. The most common injection site is located between the shoulder blades.
Most owners find injecting insulin to be a daunting task at first. However, with practice most people are able to master the process within a few weeks. Your veterinarian's staff will have information and advice to help with the process.
Forms of insulin that can be administered by methods other than injection are under development. However, they are not readily available at this time.
Prevention of Insulin Overdose
Although insulin is a life saving drug when used to treat diabetes, overdoses of the medicine are not uncommon. Overdoses occur most frequently when insulin is administered on an empty stomach, or if insulin is accidentally administered multiple times in rapid succession.
The following advice will help to prevent insulin overdose.
- Always feed your pet prior to administering insulin.
- If your pet refuses to eat, do not administer insulin. Instead, call your veterinarian for specific recommendations.
- Sometimes pets vomit after insulin has been administered. Vomiting is not typically a side effect of the medicine. However, vomiting results in an empty stomach and predisposes pets to insulin overdoses. If your pet vomits after insulin has been administered, try offering a small amount of food again. If your pet refuses to eat or if repeated vomiting occurs, contact your veterinarian.
- Allowing free access to food throughout the course of the day may help to prevent accidental overdoses. Discuss this option with your veterinarian.
- If you are uncertain whether your pet has received a dose of insulin, do not repeat the dose. For instance, pet owners sometimes worry that they did not give their pet its insulin properly. In this case, the safest course of action is to wait until the next dose is due and then resume normal insulin administration.
Signs of Insulin Overdose
Insulin overdose causes low blood sugar. Therefore, the symptoms of insulin overdose are the symptoms of low blood sugar. In the early stages, these include:
- Confusion or disorientation
- Staggering or difficulty walking
Severe insulin overdose leads to severe hypoglycemia (low blood sugar). Signs of severe insulin overdose include:
- Loss of consciousness
Treatment of Insulin Overdose
If your pet shows any signs of low blood sugar, or if you have any reason to suspect an insulin overdose, offer food immediately. Pets with mild or early insulin overdoses almost always will eat. Consumption of food generally enables the pet to maintain adequate blood sugar levels. Therefore, offering food to a pet in the early stages of insulin overdose usually is an effective treatment.
If, after eating, your pet appears to recover from an insulin overdose, the pet should be monitored for the rest of the day. Contact your veterinarian to advise him or her of the situation.
If your pet loses consciousness due to an insulin overdose, rub maple syrup or corn syrup on its gums. These high-sugar syrups can be absorbed through the gums, and in some cases will cause pets to regain consciousness. If your pet regains consciousness, offer food immediately and contact your veterinarian.
If your pet does not regain consciousness after application of high-sugar syrup to the gums, take it to the veterinarian immediately. Contact your veterinarian en route to advise him or her of the situation. With appropriate care, many pets in this situation can be saved.
Diabetic pets treated with insulin may show decreases in thirst, urination, lethargy, and other symptoms. However, this is not universally the case. Careful follow-up with your veterinarian is critical to ensure proper use of insulin.
Copyright © Eric Barchas, DVM All rights reserved.
The contents of this page are provided for general informational purposes only. Under no circumstances should this page be substituted for professional consultation with a veterinarian.